Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

September 8, 2021Brevard County, Florida

NWS Melbourne, FL issued this special weather statement at Sep 8, 2021, 2:44 PM EDT for Brevard County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2021, 2:44 PM EDT (18:44 UTC)
Expired
Sep 8, 2021, 3:15 PM EDT
In force
31 min
Issued by
NWS Melbourne, FL
Hail
0.25 in
Wind
40

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 46 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
611 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

673 
WWUS82 KMLB 081844
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
244 PM EDT Wed Sep 8 2021
 
FLZ147-081915-
Northern Brevard County FL-
244 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of central Brevard
County through 315 PM EDT...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm near 
Space Coast Airport. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Titusville, Sharpes, Port Saint John, Space Coast Airport and
Bellwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2855 8086 2856 8076 2842 8073 2842 8086
TIME...MOT...LOC 1844Z 346DEG 4KT 2853 8080 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Combs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Sep 8, 9:54 AM EDT, 4 hours 50 minutes earlier.

Area forecast discussion, Sep 8, 9:54 AM EDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
954 AM EDT Wed Sep 8 2021

.DISCUSSION...

...High Risk of Life-Threatening Rip Currents at Area Beaches
Through Late Week...

Current-Tonight...Quiet start to the day as isolated sprinkles move
onshore to the Nature Coast. By late morning to early afternoon,
cloud cover is expected to increase, along with the development of
the east and west coast sea breezes. Profiler data showing low level
winds veering slightly northwest, but overall still the west breeze
will be the dominant feature later today. Meso models have had
difficulty with initialization in the past few days, but currently
suggest activity ramping up along I-75 by 3pm, shifting eastward
with additional activity developing along numerous outflow
boundaries. Concentration of showers and storms will occur along I-
95 to the Saint Johns River and towards the coast, where a more
robust collision with the east coast sea breeze is expected to occur
late this afternoon and towards sunset. Main threats today will be
similar to yesterday, although warming temps aloft (-6.5C at 500mb)
may limit severe wind gust potential. Regardless, gusts of 40-50
mph, torrential rainfall and frequent lightning strikes are to be
expected. Rain chances will steadily increase west to east through
the afternoon, reaching 60-70%

By this evening and overnight, the disturbance in the GOMEX that NHC
gives a 50% chance of tropical development will approach the FL
Panhandle then become absorbed in a deep trough stretching through
the South. Locally, rain chances will peel back overnight, but
increase again towards Thursday daybreak due to the proximity of
this system.

Near normal temperatures today and tonight, with highs reaching the
low 90s and lows in the mid 70s. A long period swell from distant
Hurricane Larry will keep a high risk of rip currents at the beach
into the weekend, with hazardous marine conditions expected.
Beachgoers are urged to use extreme caution.

&&

.AVIATION...
VFR through early afternoon. The east coast sea breeze will
initialize after 18Z with the dominant west coast sea breeze pushing
well inland by this time. Isolated to scattered showers and storms
will develop along boundaries through the afternoon, until the
robust collision with the two sea breezes near coastal terminals in
the late afternoon and early evening. TEMPO cig/vis reductions in
TSRA necessary at all terminals today, however there is modest
uncertainty in exact timing, so further refinement will likely be
needed with the afternoon package. Most activity will shift offshore
soon after 00Z with VFR returning through the early morning.

&&

.MARINE...
Today-Tonight...(modified previous) A relatively light offshore
flow around 5-10 knots will continue across the coastal waters
this morning, becoming S/SE as the east coast sea breeze forms and
moves inland. Long period swells, around 15 sec, from distant
Hurricane Larry will increase across the waters, building seas to
3-4 ft nearshore and 4-5 ft offshore. Some storms that develop
inland will again push back toward the coast and offshore from mid
afternoon through this evening, producing gusty winds and
frequent lighting strikes.

Also, The building long period swell will continue the potential for
hazardous boating conditions near inlets within a few hours each
side of the low tide. The next low tides will be around 3:30-4:00 PM
this afternoon and from 3:30-4:00AM Thursday morning. Will continue
"Small Craft Should Exercise Caution Near Inlets" headlines for the
nearshore waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  91  73  91  73 /  60  50  60  30
MCO  93  75  92  76 /  70  40  60  20
MLB  90  74  92  75 /  50  50  50  10
VRB  90  74  93  74 /  50  40  40  10
LEE  92  75  90  76 /  70  30  70  30
SFB  92  74  91  75 /  70  40  70  20
ORL  92  74  90  76 /  70  40  60  20
FPR  90  73  93  73 /  50  40  40  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Smith/Combs
Hazardous weather outlook, Sep 8, 5:05 AM EDT, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
505 AM EDT Wed Sep 8 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-090000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
505 AM EDT Wed Sep 8 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous showers and storms are expected to form
across east central Florida this afternoon as the sea breeze
boundaries develop and move inland. Greatest storm coverage is
expected near to west of I-95 later in the afternoon as the sea
breeze boundaries collide. Storms will generally move toward the
northeast up to 10 to 15 mph with some of this activity pushing
offshore from mid afternoon through early this evening. Storms
will then gradually diminish through late evening.

A few stronger storms will be capable of producing frequent
lightning strikes, gusty winds up to 40 to 50 mph and torrential
downpours.

.FLOOD IMPACT...
Locally heavy rainfall of 1 to 3 inches in a short period of time
will occur with some of the slower moving storms this afternoon
and early evening. This will cause minor standing water issues
along roadways and poor drainage areas.

.RIP CURRENT IMPACT...
An increasing long period east swell from distant Major Hurricane
Larry will lead to a High Risk for life-threatening rip currents
at area beaches. Entering the dangerous surf is not advised.

If caught in a rip current, relax and float. Do not swim against the
current. If able, swim in a direction following the shoreline.
If unable to escape, face the shore and call or wave for help.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous showers and storms will develop across east
central Florida this afternoon. A few stronger storms will be
capable of producing gusty winds around 35 to 40 knots over inland
lakes, and as some of this activity pushes offshore from mid
afternoon through early this evening.

.WIND AND SEA IMPACT...
Hazardous boating conditions will continue at inlets during the
outgoing tide cycle this afternoon and overnight tonight due to
the easterly long period swell from distant Major Hurricane Larry.
Small craft should exercise caution if navigating through inlets.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Scattered to numerous afternoon showers and lightning storms are
expected each day through late week. Frequent lightning, gusty
winds, and minor flooding from torrential downpours will be possible
with a few stronger storms each day.

Rough surf and a High Risk of dangerous rip currents will
continue through late week as long period swells from distant
Major Hurricane Larry propagate into the surf zone. This will
also lead to a period of poor to hazardous small craft boating
conditions late this week.

Additionally, there is a medium chance for tropical development with
a weak disturbance as it moves northeast from the central Gulf of
Mexico and approaches the northern Gulf Coast tonight into early
Thursday, or as it moves offshore of the southeastern U.S. coast
late week. At this time, the greatest potential threat from this
system to east-central Florida are increased rain chances and
flooding where frequent torrential rainfall occurs, as well as,
hazardous surf conditions.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Weitlich

In the hours before

Special weather statement, Sep 8, 2:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
244 PM EDT Wed Sep 8 2021

FLZ147-081915-
Northern Brevard County FL-
244 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of central Brevard
County through 315 PM EDT...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm near
Space Coast Airport. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Titusville, Sharpes, Port Saint John, Space Coast Airport and
Bellwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2855 8086 2856 8076 2842 8073 2842 8086
TIME...MOT...LOC 1844Z 346DEG 4KT 2853 8080

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 4:12 PM EDTSpecial Weather StatementMLBSeminole33 min
Sep 8, 4:19 PM EDTSpecial Weather StatementMLBFlagler11 min
Sep 8, 4:56 PM EDTSpecial Weather StatementMLBVolusia34 min
Sep 8, 6:19 PM EDTSpecial Weather StatementMLBOkeechobee41 min
Sep 8, 6:50 PM EDTSpecial Weather StatementMLBOsceola40 min
Sep 8, 6:51 PM EDTSpecial Weather StatementMLBFlagler39 min
Sep 8, 7:30 PM EDTAreal Flood AdvisoryMLBOrange, Osceola2 hr
Sep 8, 7:58 PM EDTSpecial Weather StatementMLBSeminole32 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.